Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis
ESAIM: Modélisation mathématique et analyse numérique, Volume 37 (2003) no. 2, pp. 319-338.

We introduce a finite volume scheme for multi-dimensional drift-diffusion equations. Such equations arise from the theory of semiconductors and are composed of two continuity equations coupled with a Poisson equation. In the case that the continuity equations are non degenerate, we prove the convergence of the scheme and then the existence of solutions to the problem. The key point of the proof relies on the construction of an approximate gradient of the electric potential which allows us to deal with coupled terms in the continuity equations. Finally, a numerical example is given to show the efficiency of the scheme.

DOI: 10.1051/m2an:2003028
Classification: 65M60, 76X05
Keywords: finite volume scheme, drift-diffusion equations, approximation of gradient
@article{M2AN_2003__37_2_319_0,
     author = {Chainais-Hillairet, Claire and Liu, Jian-Guo and Peng, Yue-Jun},
     title = {Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis},
     journal = {ESAIM: Mod\'elisation math\'ematique et analyse num\'erique},
     pages = {319--338},
     publisher = {EDP-Sciences},
     volume = {37},
     number = {2},
     year = {2003},
     doi = {10.1051/m2an:2003028},
     mrnumber = {1991203},
     zbl = {1032.82038},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/m2an:2003028/}
}
TY  - JOUR
AU  - Chainais-Hillairet, Claire
AU  - Liu, Jian-Guo
AU  - Peng, Yue-Jun
TI  - Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis
JO  - ESAIM: Modélisation mathématique et analyse numérique
PY  - 2003
SP  - 319
EP  - 338
VL  - 37
IS  - 2
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/m2an:2003028/
DO  - 10.1051/m2an:2003028
LA  - en
ID  - M2AN_2003__37_2_319_0
ER  - 
%0 Journal Article
%A Chainais-Hillairet, Claire
%A Liu, Jian-Guo
%A Peng, Yue-Jun
%T Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis
%J ESAIM: Modélisation mathématique et analyse numérique
%D 2003
%P 319-338
%V 37
%N 2
%I EDP-Sciences
%U http://www.numdam.org/articles/10.1051/m2an:2003028/
%R 10.1051/m2an:2003028
%G en
%F M2AN_2003__37_2_319_0
Chainais-Hillairet, Claire; Liu, Jian-Guo; Peng, Yue-Jun. Finite volume scheme for multi-dimensional drift-diffusion equations and convergence analysis. ESAIM: Modélisation mathématique et analyse numérique, Volume 37 (2003) no. 2, pp. 319-338. doi : 10.1051/m2an:2003028. http://www.numdam.org/articles/10.1051/m2an:2003028/

[0] F. Arimburgo, C. Baiocchi and L.D. Marini, Numerical approximation of the 1-D nonlinear drift-diffusion model in semiconductors, in Nonlinear kinetic theory and mathematical aspects of hyperbolic systems, Rapallo, (1992) 1-10. World Sci. Publishing, River Edge, NJ (1992).

[0] H. Beirão Da Veiga, On the semiconductor drift diffusion equations. Differential Integral Equations 9 (1996) 729-744. | Zbl

[0] H. Brezis, Analyse Fonctionnelle - Théorie et Applications. Masson, Paris (1983). | Zbl

[0] F. Brezzi, L.D. Marini and P. Pietra, Méthodes d'éléments finis mixtes et schéma de Scharfetter-Gummel. C. R. Acad. Sci. Paris Sér. I Math. 305 (1987) 599-604. | Zbl

[0] F. Brezzi, L.D. Marini and P. Pietra, Two-dimensional exponential fitting and applications to drift-diffusion models. SIAM J. Numer. Anal. 26 (1989) 1342-1355. | Zbl

[0] C. Chainais-Hillairet and Y.J. Peng, Convergence of a finite volume scheme for the drift-diffusion equations in 1-D. IMA J. Numer. Anal. 23 (2003) 81-108. | Zbl

[0] C. Chainais-Hillairet and Y.J. Peng, A finite volume scheme to the drift-diffusion equations for semiconductors, in Proc. of The Third International Symposium on Finite Volumes for Complex Applications, R. Herbin and D. Kröner Eds., Hermes, Porquerolles, France (2002) 163-170. | Zbl

[0] C. Chainais-Hillairet and Y.J. Peng, Finite volume approximation for degenerate drift-diffusion system in several space dimensions. Math. Models Methods. Appl. Sci. (submitted). | MR | Zbl

[0] P.G. Ciarlet, The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978). | MR | Zbl

[0] R. Eymard, T. Gallouët and R. Herbin, Finite Volume Methods. North-Holland, Amsterdam, Handb. Numer. Anal. VII (2000) 713-1020. | Zbl

[0] R. Eymard, T. Gallouët, R. Herbin and A. Michel, Convergence of a finite volume scheme for nonlinear degenerate parabolic equations. Numer. Math. 92 (2002) 41-82. | Zbl

[0] W. Fang and K. Ito, Global solutions of the time-dependent drift-diffusion semiconductor equations. J. Differential Equations 123 (1995) 523-566. | Zbl

[0] H. Gajewski, On the uniqueness of solutions to the drift-diffusion model of semiconductor devices. Math. Models Methods Appl. Sci. 4 (1994) 121-133. | Zbl

[0] A. Jüngel, Numerical approximation of a drift-diffusion model for semiconductors with nonlinear diffusion. ZAMM Z. Angew. Math. Mech. 75 (1995) 783-799. | Zbl

[0] A. Jüngel, A nonlinear drift-diffusion system with electric convection arising in semiconductor and electrophoretic modeling. Math. Nachr. 185 (1997) 85-110.

[0] A. Jüngel and Y.J. Peng, A hierarchy of hydrodynamic models for plasmas: zero-relaxation-time limits. Comm. Partial Differential Equations 24 (1999) 1007-1033. | Zbl

[0] A. Jüngel and Y.J. Peng, Zero-relaxation-time limits in the hydrodynamic equations for plasmas revisited. Z. Angew. Math. Phys. 51 (2000) 385-396. | Zbl

[0] A. Jüngel and P. Pietra, A discretization scheme for a quasi-hydrodynamic semiconductor model. Math. Models Methods Appl. Sci. 7 (1997) 935-955. | Zbl

[0] P.A. Markowich, C.A. Ringhofer and C. Schmeiser, Semiconductor Equations. Springer-Verlag, Vienna (1990). | MR | Zbl

Cited by Sources: